Alert archive / Virginia / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 224, NWS Morristown, TN

June 7, 2011Scott County, Wise County, City of Norton, Virginia

NWS Morristown, TN issued this severe thunderstorm warning at Jun 7, 2011, 5:24 PM EDT for Scott County, Wise County, City of Norton, Virginia. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 7, 2011, 5:24 PM EDT (21:24 UTC)
Expired
Jun 7, 2011, 6:00 PM EDT
In force
36 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties City of Norton, VA, Scott County, VA, Wise County, VA

The radar

The Jackson,KY radar (KJKL), 103 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 7, 5:45 PM EDTTSTM WND DMGFort Blackmore, VAA FEW TREES DOWN ON HIGHWAY 65 IN FORT BLACKMORE. REPORTED BY DISPATCH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.4 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2011-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2011-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1676 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

693 
WUUS54 KMRX 072124
SVRMRX
VAC169-195-720-072200-
/O.NEW.KMRX.SV.W.0224.110607T2124Z-110607T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
524 PM EDT TUE JUN 7 2011

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SCOTT COUNTY IN SOUTHWEST VIRGINIA...
  WISE COUNTY IN SOUTHWEST VIRGINIA...
  CITY OF NORTON IN SOUTHWEST VIRGINIA...

* UNTIL 600 PM EDT

* AT 521 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  NORTON...AND MOVING SOUTH AT 10 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  COEBURN...FORT BLACKMORE...DUNGANNON AND NICKELSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3693 8244 3670 8234 3679 8273 3698 8277
      3703 8256
TIME...MOT...LOC 2123Z 345DEG 9KT 3692 8264

$$
2 follow-up statements
732 
WWUS54 KMRX 072137
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
537 PM EDT TUE JUN 7 2011

VAC169-195-720-072200-
/O.CON.KMRX.SV.W.0224.000000T0000Z-110607T2200Z/
SCOTT VA-WISE VA-CITY OF NORTON VA-
537 PM EDT TUE JUN 7 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR CITY OF NORTON...WISE AND SCOTT COUNTIES...

AT 533 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR NORTON...MOVING SOUTH AT 5 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  FORT BLACKMORE...DUNGANNON AND NICKELSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3693 8244 3670 8234 3679 8273 3698 8277
      3703 8256
TIME...MOT...LOC 2137Z 358DEG 6KT 3692 8266

$$
353 
WWUS54 KMRX 072159
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
559 PM EDT TUE JUN 7 2011

VAC169-195-720-072209-
/O.EXP.KMRX.SV.W.0224.000000T0000Z-110607T2200Z/
SCOTT VA-WISE VA-CITY OF NORTON VA-
559 PM EDT TUE JUN 7 2011

...THE SEVERE THUNDERSTORM WARNING FOR CITY OF NORTON...WISE AND
SCOTT COUNTIES WILL EXPIRE AT 600 PM EDT...

THE STORMS THAT PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LEVELS. THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3693 8244 3670 8234 3679 8273 3698 8277
      3703 8256
TIME...MOT...LOC 2159Z 358DEG 6KT 3688 8266

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 3:00 PM EDT, 2 hours 24 minutes earlier.

Area forecast discussion, Jun 7, 3:00 PM EDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
300 PM EDT TUE JUN 7 2011

.SHORT TERM (TONIGHT AND WEDNESDAY)...UPPER RIDGE STILL IN PLACE
ACROSS THE FORECAST AREA THIS AFTERNOON. ISOLATED SHOWERS AND
THUNDERSTORMS HAVE DEVELOPED A COUPLE HOURS EARLIER ACROSS THE
MOUNTAINS OF NORTH CAROLINA AND ARE MOVING SLOWLY SW.  MCS OVER WV
SLOWLY MOVING SOUTH TOWARD VA AT THIS HOUR AND COULD REACH INTO SW
VA AND NE TN ABOUT 22Z AND BRING A FEW STRONG THUNDERSTORMS TO THAT
AREA FOR A FEW HOURS. RIGHT NOW WILL JUST HAVE SLIGHT CHANCE. LOW
SHEAR CONDITIONS MAY WEAKEN THIS SYSTEM MORE BUT OUTFLOW BOUNDARIES
MAY CONTRIBUTE TO CONVECTION CONTINUING INTO THE EVENING. TONIGHT
LOWS SIMILAR TO LAST NIGHTS NEAR AT 60 TRI AND MID TO UPPER 60S
ELSEWHERE. WEDNESDAY RIDGE STILL NEARLY OVERHEAD BUT ADDING A LITTLE
HIGHER POPS NE AND CENTRAL AREAS. TEMPERATURES STILL LOOK TO BE
ABOUT THE SAME LOWER TO MID 90S CLOSE TO MAV GUIDANCE.

.LONG TERM (WEDNESDAY NIGHT THROUGH TUESDAY)...MODELS ARE IN GOOD
AGREEMENT WITH BREAKING DOWN THE UPPER-LEVEL HIGH OVER THE TN RIVER
VALLEY BY THE END OF THE WEEK...WITH A BERMUDA HIGH AT THE SURFACE
BECOMING SITUATED IN ITS CLIMATOLOGICAL POSITION OVER THE WESTERN
ATLANTIC. SOUTHERLY WINDS ALONG ITS WESTERN EDGE WILL BRING
INCREASING AMOUNTS OF MOISTURE INTO THE FORECAST AREA BY THE END OF
THE WEEK...WITH A WEAK FRONTAL BOUNDARY ALSO BECOMING STATIONARY
AROUND THE OHIO RIVER VALLEY. THE COMBINATION OF THESE TWO FACTORS
SHOULD RESULT IN A BETTER COVERAGE OF CONVECTION OVER THE FORECAST
AREA FOR THE WEEKEND. MODELS INDICATE THAT THE UPPER-LEVEL FLOW WILL
BECOME MORE NORTHWESTERLY OVER THE OHIO AND TN RIVER VALLEYS BY THE
START OF NEXT WEEK...WHICH SHOULD PUSH THE FRONTAL BOUNDARY FURTHER
SOUTH AND POSSIBLY THROUGH THE FORECAST AREA BY MONDAY. THIS FRONTAL
PASSAGE MAY BE TOO OPTIMISTIC GIVEN THE TIME OF YEAR...SO WILL KEEP
A SLIGHT CHANCE POP IN THE FORECAST FOR MONDAY AND TUESDAY. IN
ADDITION...THIS NORTHWEST UPPER-LEVEL FLOW PATTERN WILL BE CONDUCIVE
FOR THE POSSIBILITY OF SOME UPSTREAM MCS ACTIVITY OVER THE MID MS
RIVER VALLEY AFFECTING THE FORECAST AREA DURING THIS PERIOD. AS FOR
TEMPS...WILL TREND TOWARDS A PERSISTENCE FORECAST THROUGH THE
WEEKEND...AND THEN WILL TREND TOWARDS THE GFS GUIDANCE NUMBERS FOR
EARLY NEXT WEEK WHICH ARE CLOSE TO THE ENSEMBLE MEANS.
&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN   68  95  68  95  68 /  10  10   0  20  20
KNOXVILLE AIRPORT, TN     67  94  66  93  66 /  10  20   0  20  20
OAK RIDGE, TN             67  94  66  93  66 /  10  10   0  20  20
TRI CITIES AIRPORT, TN    60  92  63  91  63 /  10  20   0  20  20
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

TD/DMG
Hazardous weather outlook, Jun 7, 3:32 AM EDT, 13 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
332 AM EDT TUE JUN 7 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-080900-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
332 AM EDT TUE JUN 7 2011 /232 AM CDT TUE JUN 7 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jun 7, 4:25 PM EDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
425 PM EDT TUE JUN 7 2011

NCZ060-061-072115-
CHEROKEE NC-CLAY NC-
425 PM EDT TUE JUN 7 2011

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME WESTERN CLAY AND CHEROKEE
COUNTIES UNTIL 515 PM EDT...

AT 418 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTH OF MURPHY...MOVING SOUTHWEST AT 5
MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...CULBERSON.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
Special weather statement, Jun 7, 4:44 PM EDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
444 PM EDT TUE JUN 7 2011

TNZ101-102-072130-
EAST POLK TN-WEST POLK TN-
444 PM EDT TUE JUN 7 2011

...SIGNIFICANT WEATHER ADVISORY FOR POLK COUNTY UNTIL 530 PM EDT...

AT 441 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES WEST OF DUCKTOWN...MOVING SOUTH AT 10
MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...BIG FROG MOUNTAIN.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 6:05 PM EDTSevere Thunderstorm WarningMRXRussell, Scott, Washington, Wise40 min
Jun 7, 6:46 PM EDTSevere Thunderstorm WarningMRXLee, Scott, Washington, Wise, City of Bristol44 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.